Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Thirst and heart aches after 1 month of birth control pills?

I have been taking birth control since 1st of February to regulate my periods. The pill in question is Maxim (ethinyl estradiol 0.03mg and 2mg dienogest). For the first month it was OK, no side effects other then some loss of libido. After talking with doc about it he changed it to another one with levonorgestrel instead of dienogest.
After 2 days of taking it I started experiencing extreme thirst, anxiety, palpitations, minor blood sugar rise and hard to sleep (since thirst was waking me up several times). I endured it for 1 week and went to my gynecologist to talk about it. He didn't know why I had this happened to me so we just switched back to the Maxim pill until mid April.

After 3 days of taking it the symptoms definitely calmed down but I still have the thirst and some heart aches/pain sometimes. The thirst is mostly at night now (I wake up approx. 4 times at night), sometimes appears during the day, too. It's hard to exercise since I get dizzy/heart starts aching in around 20 mins of cardio and my left arm goes kind of numb for several hours...

So, after researching my symptoms I have found that it could be diabetes but I don't really have high blood glucose...
Another disease could be hyperthyroidism maybe but it's strange. Just after 1 month of pills I can develop this severe of the disease? Can there be any other reasons? Can you recommend what to do? I start getting afraid...

Thanks :)
1 Responses
649848 tn?1534633700
COMMUNITY LEADER
Have you had any thyroid testing done? I don't think the birth control pills would cause hyperthyroidism and not that quickly, plus your symptoms don't really match those of hyperthyroidism.  Ask your doctor to test Free T4, Free T3, and TSH.

Birth control pills can have adverse side effects on its own.  There are a variety of pills/dosages on the market, so there should be something you can take, but some people simply can't take them (I never could).  Side effects also, often go away after taking the medication for a while.

You said: "I don't really have high blood glucose..."  Have you been testing your blood glucose on a regular basis?  Have you had a Hemoglobin A1c test?  What are your results?
2 Comments
I'll make sure to make an appointment with my doctor and ask him to make different tests to see what is up with me. I might have posted in a wrong community but I just didn't know where I could ask about it...

I have been taking my glucose level for around 5 days, 2 times a day with a glucose meter (once fasting glucose and then 2 hours after eating). It was a little bit high the first day (5mg/dl more than it should be) but later stabilized. I also tried the diabetes test where I had to drink 75g of glucose and everything was normal. That's why I supposed it was not sugar problem. But I'll ask to make tests for it, too.
Thanks for your reply :)
It's okay that you posted here since you mentioned the possibility of having hyperthyroidism and we are a thyroid community... You could also try posting your question in the Women's Health community, as they will know more about current birth control substances than I do since it's been 40+ yrs since I tried to take them.  You could also post in the Diabetes community.  

https://www.medhelp.org/forums/Womens-Health/show/81

https://www.medhelp.org/forums/Diabetes-Prevention--Pre-Diabetes/show/1393

I'm not sure if your one incident of high blood glucose was a fasting glucose or a postprandial.  It's important to keep glucose levels within normal ranges and that's best done by managing the diet.  Make sure you eat foods that are low glycemic and don't spike glucose levels. Every time you eat sugar or something made from a high glycemic substance (white flour, rice, potatoes, etc), you spike glucose levels, which in turn spikes insulin.  After this happens, so many times, insulin receptors become resistant so insulin can't enter our cells and we become insulin resistant, otherwise known as "pre-diabetic".  I have pre-diabetes and struggle to prevent it from becoming full-blown diabetes.

Please feel free to visit our community any time...
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child